Case of anthrax confirmed in Lanarkshire heroin user
A case of anthrax has been confirmed in an injecting drug user in Lanarkshire.
The area's health authority said the patient was being treated at one of its hospitals and was in a critical but stable condition.
NHS Lanarkshire believes the patient could have contracted the anthrax bacteria from a contaminated batch of heroin circulating in the area.
Anthrax is an acute bacterial infection most commonly found in hoofed animals such as cattle, sheep and goats.
It normally infects humans when they inhale or ingest anthrax spores, but cannot be passed from person to person.Blood poisoning
Symptoms can include a raised, itchy, inflamed pimple which turns into a blister with extensive swelling.
The lesion is usually painless, and will later turn into a black eschar.
End Quote Dr David Cromie NHS Lanarkshire
If there is any pain or swelling around an injection site drug users should seek urgent medical attention”
If left untreated the infection can spread to cause blood poisoning.
It can take up to a week for symptoms to develop after a person comes into contact with anthrax.
Dr David Cromie, consultant in public health medicine at NHS Lanarkshire, said: "It is possible that heroin contaminated with anthrax may be circulating in Lanarkshire and potentially other parts of Scotland.
"There have been recent reports of anthrax from contaminated heroin in other western European countries, the most recent reported outbreak being in Germany.
"It is important that drug users are aware of the particular dangers involved when they are injecting heroin."
Dr Cromie said injecting drug users known to Lanarkshire addiction services were being contacted to alert them to the problem.
"The advice to drug users is to avoid all heroin use, which we recognise may be very difficult for drug users to follow," he said.
"Muscle-popping, skin-popping, and injecting when a vein has been missed are particularly dangerous.
"Smoking heroin carries much less risk than injecting it. If there is any pain or swelling around an injection site drug users should seek urgent medical attention."
The worst outbreak of anthrax in the UK for 50 years occurred among drug users in Scotland between 2009 and 2010.
A total of 119 cases were recorded with a total of 14 deaths during the outbreak.